Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Milwaukee, WI

May 16, 20194 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 16, 2019, 10:56 AM CDT for 4 counties in Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2019, 10:56 AM CDT (15:56 UTC)
Expired
May 16, 2019, 11:45 AM CDT
In force
49 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 111 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:22 AM CDTHAIL 0.7Blanchardville, WIDIME SIZE HAIL AT THE POST OFFICE IN BLANCHARDVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KMKX 161556
SVRMKX
WIC025-045-049-065-161645-
/O.NEW.KMKX.SV.W.0007.190516T1556Z-190516T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1056 AM CDT Thu May 16 2019

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lafayette County in south central Wisconsin...
  Northwestern Green County in south central Wisconsin...
  Southeastern Iowa County in south central Wisconsin...
  Southwestern Dane County in south central Wisconsin...

* Until 1145 AM CDT.

* At 1055 AM CDT, a severe thunderstorm was located 7 miles east of
  Mineral Point, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  New Glarus, Monticello, Blanchardville and Hollandale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 9014 4290 9013 4294 8956 4273 8956
TIME...MOT...LOC 1555Z 280DEG 34KT 4286 9004 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
3 follow-up statements
329 
WWUS53 KMKX 161609
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1109 AM CDT Thu May 16 2019

WIC025-161618-
/O.CAN.KMKX.SV.W.0007.000000T0000Z-190516T1645Z/
Dane WI-
1109 AM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has shifted 
southwest away from the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4279 9003 4288 8997 4287 8984 4286 8984
      4286 8973 4284 8956 4273 8956
TIME...MOT...LOC 1608Z 290DEG 33KT 4281 8990 

$$

WIC045-049-065-161645-
/O.CON.KMKX.SV.W.0007.000000T0000Z-190516T1645Z/
Lafayette WI-Green WI-Iowa WI-
1109 AM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHEASTERN LAFAYETTE...NORTHWESTERN GREEN AND SOUTHEASTERN IOWA
COUNTIES...

At 1108 AM CDT, a severe thunderstorm was located over
Blanchardville, or 14 miles northeast of Darlington, moving east at
35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
New Glarus, Monticello, Blanchardville and Hollandale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4279 9003 4288 8997 4287 8984 4286 8984
      4286 8973 4284 8956 4273 8956
TIME...MOT...LOC 1608Z 290DEG 33KT 4281 8990 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
161 
WWUS53 KMKX 161625
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1125 AM CDT Thu May 16 2019

WIC049-065-161635-
/O.CAN.KMKX.SV.W.0007.000000T0000Z-190516T1645Z/
Lafayette WI-Iowa WI-
1125 AM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4275 8975 4281 8974 4280 8968 4279 8956
      4273 8956
TIME...MOT...LOC 1625Z 287DEG 34KT 4276 8972 

$$

WIC045-161645-
/O.CON.KMKX.SV.W.0007.000000T0000Z-190516T1645Z/
Green WI-
1125 AM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN GREEN COUNTY...

At 1125 AM CDT, a severe thunderstorm was located near New Glarus, or
12 miles north of Monroe, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4275 8975 4281 8974 4280 8968 4279 8956
      4273 8956
TIME...MOT...LOC 1625Z 287DEG 34KT 4276 8972 

HAIL...1.00IN
WIND...<50MPH
 
$$
COLLAR
060 
WWUS53 KMKX 161636
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1136 AM CDT Thu May 16 2019

WIC045-161646-
/O.EXP.KMKX.SV.W.0007.000000T0000Z-190516T1645Z/
Green WI-
1136 AM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREEN COUNTY WILL
EXPIRE AT 1145 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4275 8975 4281 8974 4280 8968 4279 8956
      4273 8956
TIME...MOT...LOC 1636Z 288DEG 38KT 4272 8958 

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:19 AM CDT, 37 minutes earlier.

Area forecast discussion, May 16, 10:19 AM CDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1019 AM CDT Thu May 16 2019

.UPDATE...
Showers and isolated thunderstorms will continue to push south
and exit the state later this morning. There are a few
thunderstorms in southwest Wisconsin where there is better
instability and shear. Forcing is provided by a mid level
shortwave and warm air advection which will be shifting southeast
later this morning.

Southwest flow will continue the feed of warm, moist air into the
region through the afternoon. This will build instability and
erode the cap but the cold pool and cloud cover from the morning
convection may hinder this progress. The latest models show the
next round of convection firing just south of the border, which is
reasonable, but don't want to rule out the afternoon/evening
severe threat just yet.

&&

.MARINE...

Showers and thunderstorms will impact mainly the south half of the
lake this morning. Expect wind gusts to 25 knots. Fog is possible
this morning and afternoon. Then a cold front will bring north winds
this evening. Some gusts to 25 knots are possible tonight into
Friday.

&&

.PREV DISCUSSION... (Issued 547 AM CDT Thu May 16 2019)

UPDATE...
No changes since last update.

AVIATION(12Z TAFS)...
Area of rain and thunderstorms northwest of La Crosse will
continue to push southeast and impact the area 12Z to 18Z. Storms
may be strong and produce small hail northwest of Madison, but
activity will then weaken as it pushes southeast. Depending on how
this morning's activity pans out, a second round of rain and
thunderstorms will be possible from 21Z to 03Z as the front pushes
through from the north. This second round could be strong to
severe and produce strong winds and large hail. Winds will shift
behind the front to the northeast tonight. No MVFR ceilings are
expected but MVFR visibilities with heavy rain are possible.

PREV DISCUSSION... (Issued 400 AM CDT THU MAY 16 2019)

SHORT TERM...

TODAY AND TONIGHT - Confidence...Medium.

A 500 mb shortwave will move through the region this morning and
bring a chance for some showers and thunderstorms. The area of focus
is currently moving through the Twin Cities and will continue to
push southeast. Warm air advection at 850 mb is expected to help
sustain this activity through the area along with elevated
instability around 1000 J/kg. Instability will quickly decrease as
we head through the morning though.

Initially we could see a few strong storms this morning, but the
best potential for strong to severe storms will be with the second
round this afternoon and evening. Looking for storms to pop up along
the front passing through from 4PM this afternoon to 10PM tonight
from north to south. CAPE around 2000 J/kg, decent effective shear
around 35 knots, and dewpoints in the 60s will provide the chance
for some severe thunderstorms with large hail and winds being the
main threat. This second round through will depend on how this
morning plays out, as it could prevent us from becoming unstable
enough for additional convection to occur.

After these storms push south most areas will stay dry through the
night, but additional rain and thunderstorms are expected along the
Wisconsin/Illinois border through the morning before rain
overspreads the area again Friday.

FRIDAY THROUGH SATURDAY - Confidence...Medium.

By Friday morning, cold front passing through southern WI tonight
should be situated over northern Il, although low level baroclinic
zone will remain over southern WI.  Increasing southwesterly winds
in the low levels will result in increasing lift along this
temperature gradient during the day.  In addition, most short term
guidance is showing a mid-level short wave moving through during the
day.  Although synoptic lift is expected, short term guidance in
some disagreement as to where bulk of precipitation will be located
on Saturday.  NAM shows high precipitation values exceeding one inch
over northern CWA Friday morning, while GFS and ECMWF have higher
axis across eastern IA into northern IL.  Thinking higher QPF across
southern WI will be in the afternoon and evening as main synoptic
lift and elevated warm front shifts northward, in response to
increasing south-southwesterly low level winds.  Expected convection
and cool Lake Michigan waters should retard northward movement of
warm front into southern WI until possibly later Saturday, but may
hold off until later Saturday night into Sunday.

Precipitable water through the period will be in the 1.5 inch range,
around 150-175 percent of normal for mid-May.  However this is only
around 1 standard deviation on the NA Ensemble Forecast, with a
frequent return interval.  Although the moisture does not stand out,
thinking repeated rounds of potentially heavy precipitation from
Friday through Sunday may bring some localized flash and areal
flooding.  Corfidi vectors never less than 10 knots but favor a west
to east storm movement Friday, shifting to the southwest Saturday
and Sunday. Can not rule out a period of training echoes across a
part of southern WI Friday aftn/night. The main precipitation
periods are expected to be later Friday into Friday evening and
Saturday night into Sunday. Estimated rainfall through Sunday is
expected to be in the 1 to 3 inch range with localized higher
amounts.  Will issue an ESF highlighting the heavy rainfall
potential.

LONG TERM...

SATURDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence...Medium.

Will continue to have mid to upper range precipitation chances
Saturday night and especially on Sunday.  Although, low level warm
front and baroclinic zone will have shifted north into central WI,
increasing low level winds associated with re-energizing low level
jet and will develop across the southern half of WI Sat night and
linger in the area into Sunday morning. Precipitable water will
remain high for mid-May, around 1.5 inches. Medium range guidance in
agreement on faster northeast progress of low pressure moving from
the central Plains into the Wisconsin area on Sunday. Hence several
periods of scattered to widespread convection looking more likely
Saturday night and again on Sunday. Potential for coupled upper
level jet and passing negatively tilted trof will result in the
widespread convection for a time on Sunday. Warm front or possible
occlusion will be in the area on Sunday but mid-level lapse rates
not that great at around 6 degrees during peak lift. Clouds and
convection should keep atmosphere more stable, but can not rule out
redevelopment of surface based convection in the early afternoon
resulting in a severe risk.  Frontal boundary and low pressure shift
to the north by 00Z Monday ending the severe threat. Drier, more
stable air wrapping into low circulation should result in dry
conditions for most of Sunday night and Monday.

Upstream long wave trof will likely send next piece of short wave
energy into the Plains early next week.  This system will get nudged
northeast toward Wisconsin around Tuesday/Wednesday returning shower
and t-storm chances.

AVIATION(09Z TAFS)...Area of rain and thunderstorms is expected to
move through the area from 12Z to 18Z from northwest to southeast.
Activity should weaken as it moves southeast so the best chance for
any strong storms would be northwest of Madison. Main concern would
be hail has activity would be elevated. Brief window for quiet
conditions before activity flares up again along the front after
21Z. This will be the best chance for strong to severe storms to
move through the area with large hail and gusty winds possible.
Strong storms will move south by 03Z Friday with the front. Expect a
wind shift from the southwest to northeast tonight. No MVFR ceilings
are expected but MVFR visibilities with heavy rain are possible.

MARINE...Expect southerly winds to become more northerly as the
cold front passes through the region today. Before the front passes
areas of fog will be possible as warm dewpoints move over the cold
water. Rain and thunderstorms will be possible throughout the day,
but the southern half of the lake will have a chance for some strong
to severe storms to develop through 03Z Friday. Winds will pick up
tonight behind the front and may reach Small Craft Advisory criteria.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Marquardt
Today/Tonight and Aviation/Marine...MBK
Friday THROUGH Wednesday...RAR
Hazardous weather outlook, May 16, 7:13 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
713 AM CDT Thu May 16 2019

WIZ046-047-051-052-056>060-062>072-171215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
713 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will affect portions of southern Wisconsin this
morning, with storms possibly redeveloping by mid or late this
afternoon. A few storms may be severe, with large hail and
damaging winds the main threats. A chance for thunderstorms will
linger overnight, mainly toward the Illinois border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms will continue through Sunday. A few
storms may approach severe limits at times, depending on the
location of the warm front during this period.

Repeated heavy rainfall across southern Wisconsin today through
Sunday may result in areal flooding and rises in river levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into evening.

LMZ643>646-171215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
713 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There a chance for thunderstorms today and tonight. Some of the
storms may be severe.

Southwest winds may approach Small Craft Advisory levels
today ahead of an approaching front, with northeast winds possibly
hitting advisory criteria later tonight behind the front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northeast winds will continue on Friday and may again
approach advisory levels.

The chance for thunderstorms will continue through Sunday. A few
storms may approach severe limits during this period.

Passing low pressure may cause wind gusts to reach Small Craft
Advisory levels late in the weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171215-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
713 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight, with some
of the storms possibly severe. Areas of fog will be possible today
into this evening and may be dense at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms will continue through Sunday. A few
storms may approach severe limits during this period.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, May 16, 10:54 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1054 AM CDT Thu May 16 2019

WIZ062-063-068-161630-
Green-Iowa-Dane-
1054 AM CDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN...
SOUTHEASTERN IOWA AND SOUTHWESTERN DANE COUNTIES...

At 1053 AM CDT, a strong thunderstorm was located near Mineral Point,
moving east at 40 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Blanchardville and Hollandale.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4293 9015 4294 8975 4280 8975 4280 8984
      4281 8984 4281 9015
TIME...MOT...LOC 1553Z 274DEG 36KT 4287 9006

COLLAR

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:54 AM CDTSpecial Weather StatementMKXIowa36 min
May 16, 4:01 PM CDTSmall Craft AdvisoryMKX12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.